Return of choking on phlegm and can't breathe

I wonder if anyone has dealt with this problem, my husband is very discouraged, after two rounds of carbo/taxol he felt better but now he is choking on thick mucus and very hoarse, coughing if he tries to talk. Waiting for scan results. Are there any suggestions for what could make him more comfortable? He has nsclc, stage 3b. Thank you.

Report post

9 replies. Join the discussion

I am so sorry he is having such a difficult time, it breaks my heart hearing this.
The best thing is to get him some cough medicine for this bad cough, but keep plenty of fluids in him to thin these secretions.
Even jello will work it is a liquid, avoid the milk products, they tend to make the cough more prevalent.
Nice clear broth soups, like vegetable, chicken noodle, or chicken rice are good also.
Tell him to write things down, and avoid talking right now if it is irritating to his throat.
I also would be sure he has on hand an anti-anxiety medication.
Some Morphine also will help with his cough,.
Ask the doctor for some prescriptions to ease his comfort.
Keeping his anxiety at a minimum will help a great deal.
I also would keep the house kind of quiet, maybe low noises like the television, some nice relaxing music, teaching him to breathe in through his nose and purse lip breaths out on exhalation also will help if he continues with the coughing.
Opening a window if you do not live in a smog filled city may fdo some good too.
Let fresh air in a bit each day.
Distractions are also great, get him interested in some thing he loves, maybe a game of cards or a good book or a video he likes.
Good luck,
God bless,
Sandy

Report post

Hi newtoitall, have you tried Mucinex to thin the phlegm? You need to take it with a full glass of water but it should help to thin it and expel it. The active ingredient (Guaffenesin) is what is in the expectorant cough medicines so one of those with suppressant might help, sipping on hot salty water and wearing a surgical mask has helped my cough in the past. It warms and moisturizes the air before you breathe it in; not to mention filtering out irritants. Good Luck, I hope something helps. ♥ Viktory

Report post

I've used Benadryl with good results. It's a good idea to talk to his doctor about this so he can find some comfort.
Take care, Judy

Report post

My husband (also NSCLC - 3B) has also experienced the same side effects. He takes Mucinex regularly. Not only does it have Gualfinesin as Viktory mentioned, but it also has Dextropromorphan in it which is a cough suppressant. It's basically the same med at Robitussin DM but is stronger and - let's face it - doesn't taste as bad. Just be sure to take it with a full glass of water. My husband takes one every twelve hours around the clock, every day. They even gave it to him in the hospital. It is, however, a bit pricey so shop around for a good price (it even goes on sale sometimes at the major drug chains).
It's so hard watching and trying to help - my heart goes out to you. Last night my husband and I went out for a Valentine's Day dinner and he just coughed and coughed and lost his appetite so once I was finished eating, we went home and watched the Westminster Dog Show on TV. Not a completely romantic dinner, but that's okay. He has a cold right now which we hope will resolve on its own without major intervention. Wouldn't that be nice, for a change.
I also like Judy's suggestion of Benedryl. That tends to dry the secretions (and is an antihistamine which has sedative effects) but sometimes is just what you need.
Good luck in finding the right combination of help for your husband. Sandy's suggestions are just great. What a super bunch of people are on this site!! I don't write often but read entries daily and am uplifted by the connections I feel as well as the wisdom and love.
Louise

Report post

Oh my gosh, this is exactly what my dad is going through. He can't even sleep lying down because he feels like then he will choke on the phlegm. Does your husband have fevers? With my dad, it is recurrent pneumonia that is part of the problem. Eventually the pneumonia gets bad enough that he goes to the hospital, where they put him on IV antibiotics and he gets better. Then he comes home and in another month the same thing happens, even with oral antibiotics -- whatever it is becomes resistant to them. So frustrating! Has your husband mentioned this problem to his doctor and maybe they could do a culture on the phlegm to see if it is infected. I was told that 2/3 times when they do this sort of culture, they don't find anything, but if they do, there is perhaps an antibiotic that can be given. People undergoing chemo have weakened immune systems and can get infections easily.

Report post

See if you can't get a prescription for Tessalon (benonatate, generic name) worked for me. Makes you a little sleepy but sometimes the sleep is what you need when you're coughing all the time. Also Tussionex suspension is great only need a very little and it actually tastes good. I would cough to the point of throwing up and these helped tremendously. I would get hoarse after chemo too, and still do but now does not last as long. I've been in chemo for 2 1/2 years and still have the thick phlem, and have talked with patients of other types of cancer who have the same problem, so it may be something he will have to get used to. Good Luck

Report post

I experienced this and it was so awful, couldn't go anywhere because you are afraid you
will break out in the awful cough. I used to throwup because I was gagging.

I tried a lot of everything. The only thing that worked like the above mention is the Mucinex.
I now take it twice a day even though I am not coughing to keep my mucus to stay ahead of it.
works great.

Report post

Tessalon Perles is the rx to ask for.They are tiny
gold gel caps, easily swallowed. the Generic
name is BENZONATATE. My pulmonologist
gave them to me along with the Tussinex syrup.
works wonders.

Report post

mucus is one of my biggest challanges- don't recall it when I did TNBC five years ago-now however am fighting Stage IV metasticised lung cancer - with mets to brain and bones. also a brand new unrelated breast cancer. fortunately it seems to be responidng to tx-

i was hoping to hear from others with this issue- thank you for bringing it up.


i was told the mucus is a side effect of WBR as well as chemo. I was already dealing wiht a c-pap machine. I have chronic sinus drainage and take singular, and use a rx spray called veramyst (fluticasone furoate). when the mucus hits the stomach- i wretch- exausting. hd the surgery called Triple UP so i could get off the cpap---the surgery did not help the sinusitis or the sleep apnea. sorry to drone on....

i will contact my ent and onc re mucinex/// i do find saline nasal spray helpful and a neti pot on occasion

Report post

This journal entry is closed to replies. We close all journal entries after 90 days.

If there's something you'd like to say, here are some things you can do:

Things you can do